Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Zeroes of Dirichlet $L$-functions
and irregularities
in the distribution of primes


Authors: Carter Bays and Richard H. Hudson
Journal: Math. Comp. 69 (2000), 861-866
MSC (1991): Primary 11A15, 11M26, 11Y11, 11Y35
Published electronically: March 10, 1999
MathSciNet review: 1651741
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Seven widely spaced regions of integers with $\pi _{4,3} (x) <\pi _{4,1} (x)$ have been discovered using conventional prime sieves. Assuming the generalized Riemann hypothesis, we modify a result of Davenport in a way suggested by the recent work of Rubinstein and Sarnak to prove a theorem which makes it possible to compute the entire distribution of $\pi _{4,3}(x) -\pi _{4,1}(x)$ including the sign change (axis crossing) regions, in time linear in $x,$ using zeroes of $L(s,\chi ), \chi $ the nonprincipal character modulo 4, generously provided to us by Robert Rumely. The accuracy with which the zeroes duplicate the distribution (Figure 1) is very satisfying. The program discovers all known axis crossing regions and finds probable regions up to $10^{1000}$. Our result is applicable to a wide variety of problems in comparative prime number theory. For example, our theorem makes it possible in a few minutes of computer time to compute and plot a characteristic sample of the difference $\text{li} (x)- \pi (x)$ with fine resolution out to and beyond the region in the vicinity of $6.658 \times 10^{370}$ discovered by te Riele. This region will be analyzed elsewhere in conjunction with a proof that there is an earlier sign change in the vicinity of $1.39822 \times 10^{316}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11A15, 11M26, 11Y11, 11Y35

Retrieve articles in all journals with MSC (1991): 11A15, 11M26, 11Y11, 11Y35


Additional Information

Carter Bays
Affiliation: Department of Computer Science, University of South Carolina, Columbia, South Carolina 29208
Email: bays@cs.sc.edu

Richard H. Hudson
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Email: hudson@math.sc.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-99-01105-9
PII: S 0025-5718(99)01105-9
Received by editor(s): March 17, 1997
Received by editor(s) in revised form: April 1, 1998, and July 6, 1998
Published electronically: March 10, 1999
Article copyright: © Copyright 2000 American Mathematical Society